Georgia, 2013Damaging Wind in Georgia, August 12, 2013
August 12, 2013 · NWS JAX · 1 event in 1 county or zone
A lingering front over SE Ga combined with passing upper level impulses triggered a few strong to severe storms over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering front over SE Ga combined with passing upper level impulses triggered a few strong to severe storms over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 2:05 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 2:05 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT MON AUG 12 2013
...HIGH HEAT INDICES CONTINUE THROUGH WEDNESDAY...
...INCREASING RAIN CHANCES BEGINNING THURSDAY...
.CURRENTLY...
AFTERNOON SURFACE ANALYSIS DEPICTS A RATHER STAGNANT WEATHER
PATTERN...WITH SURFACE RIDGING (1021 MILLIBARS) CENTERED OVER THE
FLORIDA PANHANDLE. ALOFT...STACKED RIDGING REMAINS CENTERED OVER
OUR REGION. A LARGELY SUBSIDENT AIR MASS BENEATH THIS RIDGE HAS
SUPPRESSED CONVECTIVE DEVELOPMENT OVER MUCH OF THE REGION THUS
FAR...WITH ONLY ISOLATED SHOWERS DEVELOPING EARLY THIS AFTERNOON
ALONG THE PERIPHERY OF THE RIDGE NEAR THE ALTAMAHA RIVER AND
ALONG THE ATLANTIC SEABREEZE AS IT MOVES WESTWARD TOWARDS
INTERSTATE 95. TEMPERATURES THIS AFTERNOON ARE SOARING INTO THE
MID 90S INLAND...AND COUPLED WITH DEWPOINTS IN THE LOW TO MID
70S...HEAT INDICES AT INLAND LOCATIONS ARE APPROACHING 105
DEGREES. THE SEABREEZE HAS MOVED PAST MOST COASTAL SENSORS...WHERE
TEMPERATURES ARE STILL NEAR 90 DEGREES WITH DEWPOINTS IN THE MID
AND UPPER 70S.
.NEAR TERM (THIS AFTERNOON THROUGH TUESDAY)...
THE EAST COAST SEABREEZE IS INITIATING ISOLATED CONVECTION OVER
NORTHEAST FL AS THIS BOUNDARY MOVES OVER THE I-95 CORRIDOR.
MESOSCALE BOUNDARY COLLISIONS SHOULD RESULT IN AT LEAST WIDELY
SCATTERED COVERAGE ALONG AND WEST OF I-95 IN NORTHEAST FL AND
SOUTHEAST GA BY 21Z...WITH ACTIVITY POSSIBLY DEVELOPING ALONG
HIGHWAY 301 IN NORTHEAST/NORTH CENTRAL FL TOWARDS 22Z-23Z. RIDGING
OVERHEAD WILL RESULT IN SLOW EAST OR SOUTHEASTWARD STORM
MOTION...AND DRY AIR IN THE MID LEVELS SHOULD AID IN DEVELOPMENT
OF A FEW STRONGER PULSE STORMS THAT COULD PRODUCE LOCALLY GUSTY
WINDS AND FREQUENT LIGHTNING STRIKES. FOR AREAS DEVOID OF
CONVECTION...HEAT INDICES AROUND 105 DEGREES WILL CONTINUE THROUGH
THE LATE AFTERNOON HOURS. A FEW STORMS COULD MOVE INTO COASTAL
LOCATIONS EARLY THIS EVENING...WITH ACTIVITY PERHAPS LINGERING
OVER THE OKEFENOKEE SWAMP AND COASTAL SOUTHEAST GA THROUGH
MIDNIGHT. OTHERWISE...EXPECT MID AND HIGH ALTITUDE DEBRIS CLOUDS
TO DISSIPATE OVERNIGHT...WHICH SHOULD LEAD TO ANOTHER GOOD NIGHT
FOR VIEWING THE PEAK OF THE PERSEID METEOR SHOWER. SEASONABLY
MUGGY CONDITIONS WILL CONTINUE...AS LOWS RANGE FROM THE MID 70S
INLAND TO NEAR 80 AT THE COAST.
STACKED RIDGING WILL BEGIN TO SHIFT SOUTHWARD ON TUESDAY AS A
FRONTAL BOUNDARY CURRENTLY OVER THE OHIO VALLEY/MID-ATLANTIC
STATES SAGS INTO THE SOUTHEASTERN STATES. AN OFFSHORE WIND REGIME
WILL MAINTAIN HOT AND HUMID CONDITIONS REGION-WIDE...AS SEA BREEZE
DEVELOPMENT MAY BE DELAYED UNTIL THE LATE AFTERNOON HOURS. HIGH
TEMPERATURES WILL ONCE AGAIN CLIMB INTO THE MID/UPPER 90S
INLAND...WITH LOWER 90S AT THE COAST. HEAT INDICES MAY ONCE AGAIN
FLIRT WITH ADVISORY CRITERIA...BUT SHOULD GENERALLY REMAIN IN THE
104-108 DEGREE RANGE. DEEPER MOISTURE WILL BEGIN TO SHIFT TOWARDS
THE ALTAMAHA BASIN BY THE AFTERNOON...AND WE INDICATED CHANCE POPS
OVER INTERIOR SOUTHEAST GA AFTER 18Z...WITH WIDELY SCATTERED
CONVECTION AGAIN EXPECTED TO INITIATE ALONG THE EAST COAST
SEABREEZE ALONG THE I-95 CORRIDOR DURING THE LATE AFTERNOON HOURS.
CONVECTION SHOULD FIZZLE TOWARDS SUNSET...WITH ACTIVITY POSSIBLY
LINGERING INTO THE EVENING OVER INTERIOR SOUTHEAST GA.
.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...
STALLED FRONTAL BOUNDARY ORIENTED FROM THE SW TO NE ACROSS SE GA
WILL BE THE FOCUS FOR CONVECTIVE DEVELOPMENT DURING THE MID WEEK.
THIS WILL KEEP HIGHEST CHANCES...BETWEEN 50-60 PERCENT...FOR
PRECIP ACROSS OUR SE GEORGIA COUNTIES WHERE MOISTURE AXIS WILL BE
FOUND. SOUTH OF THE BOUNDARY ACROSS NE FL CHANCES WILL BE SLIGHTLY
LOWER...BETWEEN 30 TO 40 PERCENT WITH LIGHT WINDS OUT OF THE S TO
SW. SHOWERS AND TSTORMS WILL SLOWLY DIMINISH EACH EVENING WITH LOW
TEMPS DROPPING INTO THE LOW TO MID 70S. SLIGHT COOLING TREND WILL
COMMENCE WITH TEMPS IN THE LOW/MID 90S WEDNESDAY THEN WITH
INCREASED CLOUD COVER ON THURSDAY ALONG THE FRONTAL BOUNDARY SE GA
WILL SEE MAX TEMPS IN THE UPPER 80S TO LOW 90S WITH NEAR NORMAL
TEMPS IN THE LOW 90S ACROSS NE FL.
.LONG TERM (FRIDAY THROUGH SUNDAY)...
UPPER TROUGH WILL MAKE LITTLE PROGRESS ONCE IT REACHES THE MID
MISSISSIPPI VALLEY KEEPING THE STATIONARY FRONTAL BOUNDARY PARKED
ACROSS THE SE US THROUGH THE WEEKEND. LONG TERM MODELS SHOW A
SURGE OF TROPICAL MOISTURE ACROSS N FLORIDA AND S GEORGIA
BEGINNING ON FRIDAY ASSOCIATED WITH A SURFACE LOW THAT DEVELOPS
OVER THE GULF OF MEXICO AND MOVES NE TOWARDS THE FL PANHANDLE.
WITH PLENTY OF DEEP LAYER MOISTURE...PRECIP CHANCES WILL INCREASE
TO NEAR 50 PERCENT ACROSS THE AREA EACH AFTERNOON THIS WEEKEND
WITH A CONCERN BEING HEAVY RAINFALL WITH CONVECTION THAT DEVELOPS.
A FEW STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE. HIGH
TEMPERATURES WILL BE NEAR NORMAL WITH UPPER 80S ALONG THE COAST
AND LOW 90S INLAND AND LOWS IN THE LOW TO MID 70S.
&&
.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH AT LEAST 20Z. SLOW MOVING
THUNDERSTORMS SHOULD DEVELOP WEST OF THE TERMINAL BY 21Z-
22Z...WITH A SLOW DRIFT TOWARDS THE SOUTHEAST EXPECTED THROUGH
00Z. COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED...AND
THUS INSERTED ONLY VICINITY SHOWERS AND THUNDERSTORMS IN THE
TERMINAL FORECASTS THROUGH 00Z. A PERIOD OF MVFR VISIBILITIES IS
POSSIBLE FROM 08Z-12Z AT VQQ AND GNV. LIGHT WEST TO NORTHWEST
WINDS ARE EXPECTED FROM THE SURFACE UP THROUGH 10000 FT...WITH A
SEA BREEZE DEVELOPING AND SHIFTING SURFACE WINDS TO A
SOUTHEAST TO SOUTHERLY DIRECTION AT CRG AND SSI AFTER 19Z...AND AT
JAX AND VQQ TOWARDS 21Z. LIGHT WINDS SHOULD PREVAIL AT GNV.
&&
.MARINE...
SOUTH TO SOUTHWESTERLY WINDS WILL PREVAIL AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. SCEC CONDITIONS WILL BE POSSIBLE EACH NIGHT
TUESDAY THROUGH THURSDAY NIGHT WITH WINDS REACHING BETWEEN 15 TO
20 KTS. BEST CHANCES EXPECTED OVERNIGHT TUESDAY INTO WEDNESDAY.
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE IN THE COASTAL
WATERS TUESDAY NIGHT THROUGH THE WEEKEND AS THE BOUNDARY BECOMES
STATIONARY ACROSS THE AREA. SEAS WILL REMAIN BETWEEN 2 TO 4 FEET
FOR A MAJORITY OF THE WEEK.
RIP CURRENTS: LOW RISK THROUGH AT LEAST FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 93 74 92 / 30 30 30 60
SSI 78 93 77 90 / 30 40 40 50
JAX 75 96 76 93 / 30 30 30 40
SGJ 75 93 76 92 / 30 30 30 30
GNV 74 94 73 93 / 30 20 20 30
OCF 74 94 74 93 / 20 20 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
NELSON/MADEMOISELLE GUILLOTINE
Hazardous weather outlook, Aug 12, 3:25 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 AM EDT MON AUG 12 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-130845-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
425 AM EDT MON AUG 12 2013
...HOT AND HUMID TODAY THROUGH WEDNESDAY WITH HEAT INDICES NEAR
104 TO 108...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH HEAT INDICES
104 TO 108 DEGREES.
ISOLATED TO BRIEFLY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...WITH THE GREATEST CHANCES OVER SOUTHEAST GEORGIA AND
INTERIOR NORTHEAST FLORIDA. AN ISOLATED STRONG THUNDERSTORM WILL
BE CAPABLE OF PRODUCING LOCALLY STRONG DOWNBURST WINDS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HOT AND HUMID CONDITIONS CAN BE EXPECTED TUESDAY AND WEDNESDAY WITH
104 TO 108 HEAT INDICES POSSIBLE.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED TUESDAY...WITH AN INCREASE IN COVERAGE THE REST OF THE WEEK.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY WITH GUSTY WINDS
AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL MAY BECOME MORE OF
A CONCERN FRIDAY THROUGH SUNDAY AS A WEAK FRONTAL BOUNDARY
LINGERS OVER PORTIONS OF SOUTHEAST GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 12, 10:26 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1126 AM EDT MON AUG 12 2013
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-122100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-
DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-
JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-ST JOHNS-SUWANNEE-UNION-WARE-
WAYNE-
1126 AM EDT MON AUG 12 2013
...HEAT INDEX VALUES OF 104-108 DEGREES THIS AFTERNOON THROUGHOUT
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
MOSTLY SUNNY SKIES AND LIGHT WEST TO NORTHWEST WINDS
WILL ALLOW TEMPERATURES TO CLIMB INTO THE MID 90S BY THE EARLY
AFTERNOON HOURS. THESE TEMPERATURES...COMBINED WITH DEWPOINT
TEMPERATURES IN THE MID 70S...WILL CREATE HEAT INDEX VALUES IN THE
104-108 DEGREE RANGE DURING THE EARLY AND MID AFTERNOON HOURS
THROUGHOUT SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THESE DANGEROUSLY
HOT HEAT INDICES WILL PERSIST INTO THE LATE AFTERNOON HOURS FOR
INTERIOR LOCATIONS. PERSONS WORKING OR PLANNING EXERCISE OUTDOORS
THIS AFTERNOON SHOULD AVOID OVEREXERTION AND SHOULD STAY HYDRATED WITH
PLENTY OF WATER AND TAKE AT LEAST HOURLY BREAKS IN THE SHADE OR AIR
CONDITIONING.
THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED
UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.
PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP
PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES
INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES
QUICKLY...RESULTING IN HEAT STROKE AND DEATH.
NELSON
Special weather statement, Aug 12, 4:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT MON AUG 12 2013
FLZ025-122200-
DUVAL-
517 PM EDT MON AUG 12 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...
AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE INTERNATIONAL
AIRPORT THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3038 8173 3047 8183 3051 8179 3050 8179
3053 8176 3054 8174 3056 8173 3057 8170
3056 8169 3043 8165
TIME...MOT...LOC 2117Z 147DEG 3KT 3045 8172
PETERSONThunderstorm Wind, Glynn
- When
- August 12, 4:25 PM EST
- Where
- Glynn County, 3.26 mi WSW of Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 31.160, -81.550
Two trees were blown down at the entrance to the Blythe Island Park. There was also damage to fencing. The time of the damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470486.